Texas, 2009

Hail in Texas, April 16, 2009

April 16, 2009 · NWS HGX · 3 events in 2 counties and zones

Severe thunderstorms rapidly developed well ahead of a strong upper level low as a strong impulse rotated around the low and across the northern portions of southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms rapidly developed well ahead of a strong upper level low as a strong impulse rotated around the low and across the northern portions of southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 16, 2:07 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 16, 2:07 PM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
307 PM CDT THU APR 16 2009

.DISCUSSION...
SOUTHEASTERLY BOUNDARY LAYER FLOW WILL CONTINUE TO SUPPORT WARM
ADVECTION TONIGHT. LLJ HAS INCREASED TO AROUND 30-40KTS PER 88D
VAD WINDS. WIND PROFILERS IN THE AREA ARE NOT QUITE AS STRONG.
MOISTURE AXIS ON SFC ANALYSIS STILL REMAINS OVER MUCH OF C AND W
TX WITH RIDGING OVER THE MISS RIVER VALLEY. 12Z UPPER AIR
ANALYSIS SHOWS UPPER LEVEL RIDGE HAS SHIFTED OVER THE MISS RIVER
VALLEY AS WELL WITH THE CLOSED LOW OVER 4 CORNERS AREA. STRONG
JET STREAK ON THE BACKSIDE OF THE CLOSED LOW SHOULD HELP PUSH IT
MORE THE SE WITH THE JET CORE ENTERING W TX TONIGHT. ON GOING
CONVECTION WILL MOVE OFF TO THE N THROUGH THE PLAINS SO MUCH OF W
TX WILL REMAIN UNSTABLE FOR ANOTHER ROUND OF CONVECTION.
OVERALL...THE FORECAST HAS NOT CHANGED MUCH FROM THE PREVIOUS
PACKAGE...BUT DETAILS OF THE MESOSCALE EVOLUTION FOR THE NEXT 72
HOURS REMAINS A CHALLENGE.

WHILE THE GFS/NAM SOLUTIONS DO NOT DIFFER MUCH IN THE SYNOPTIC
DETAILS...THERE ARE SOME SIGNIFICANT DIFFERENCES AT THE
MESOSCALE. THE NAM SEEMS TO BE FOCUSING MORE ATTENTION TO
DIVERGENCE WITH THE SUB TROPICAL JET SEEN AT 200MB THAT STRETCHES
ACROSS MEX INTO S TX. IT BREAKS OUT CONVECTION TOMORROW ACROSS S
TX AND BRINGS IT INTO SE TX DURING THE DAY. THE GFS ON THE OTHER
HAND FOCUSES CONVECTION IN W TX WITH THE JET STREAK ASSOCIATED
WITH THE CLOSED LOW. POSSIBLE SQUALL LINE SHOULD THEN WORK INTO
NW PARTS OF SE TX BY MID MORNING. THIS LINE COULD BE FASTER SO
THE FORECAST WILL HOLD ONTO HIGHER POPS FOR THE MORNING AS WELL.
SPC DAY 2 OUTLINES SVR POSSIBILITIES AND AGREE WITH THEIR
ASSESSMENT WITH SVR STORMS MAINLY WEST OF I-45 AND NORTH OF I-10.
THEIR THINKING IS MORE IN LINE WITH THE GFS AS IT DEVELOPS MORE
INSTABILITY AHEAD OF THE SQUALL LINE. OUT FLOW FROM THE SQUALL
LINE COULD STALL ACROSS THE AREA AND BE A FOCUS FOR AFTERNOON
CONVECTION...BUT HARD TO TELL IF THIS SCENARIO WILL PAN OUT.
TIMING OF THIS OCCURRENCE IS DIFFICULT TO DETERMINE AS THE MODELS
HAVE NOT BEEN ALL THAT CONSISTENT WITH THE MESOSCALE DETAILS.
STILL THERE WILL BE PLENTY OF SHEAR AND ENOUGH INSTABILITY FOR
ORGANIZED STORMS MAINLY BOWING SEGMENTS. CANNOT RULE OUT A
SUPERCELL OR TWO IF A FEW CELLS DEVELOP AHEAD OF THE SQUALL LINE
OR LATER IN THE DAY ALONG THE OUTFLOW. HEAVY RAINFALL WILL BE
POSSIBLE AS WELL GIVEN PWAT AROUND 1.8 INCHES ACROSS THE AREA.
HWO WILL OUTLINE THREATS IN MORE DETAIL.

SATURDAY IS ALSO A QUESTION MARK BECAUSE THE FORECAST HINGES ON
CONVECTIVE TRENDS FROM THE PREVIOUS DAY. ENOUGH CONVECTION COULD
TURN OVER THE ATMOSPHERE AND WITH LIMITED RECOVERY...MAY JUST GET
A CLUSTER OF A FEW STORMS AS THE CLOSED LOW MOVES INTO THE
PLAINS. THESE STORMS ARE LIKELY TO FORM ON PREVIOUS OUTFLOW
BOUNDARIES MAINLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA.
LLJ WILL STILL BE STRONG ENOUGH TO FEED MOISTURE INTO A E/W
ORIENTED BOUNDARY. A KICKER SHORTWAVE ON THE BACK SIDE OF THE
CLOSED LOW SHOULD ROTATE ACROSS TX LATE SAT WHICH SHOULD ALLOW
FOR CONVECTION TO WORK OFF THE COAST SAT NIGHT. COLD FRONT SHOULD
THEN PUSH THROUGH THE AREA EARLY SUN MORNING ALLOWING FOR DRIER
CONDITIONS ON SUN. SVR STORM POTENTIAL IS TRICKY GIVEN OUTFLOW
AND WHETHER THERE WILL BE ENOUGH RECOVERY TO BUILD INSTABILITY.
SHEAR WILL BE SLIGHTLY WEAKER BUT STILL ENOUGH FOR ORGANIZED
STORMS. MOISTURE WILL REMAIN IN ABUNDANCE SO HEAVY RAINFALL WILL
BE A THREAT AGAIN.

NW FLOW ALOFT WILL DOMINATE THE JET PATTERN FOR THE EARLY PART OF
THE WEEK SO SE TX WILL EXPECT FAIRLY SEASONABLE CONDITIONS. MON
AND TUE MORNINGS LOOK TO BE ON THE COOL SIDE WITH A DRIER AIRMASS
IN PLACE. LOW TEMPS IN THE 40S/50S LOOK REASONABLE. DAY TIME MAX
TEMPS IN THE UPPER 70S/LOW 80S LOOK ON TRACK AS WELL. WEAK UPPER
LEVEL RIDGE WILL MOVE OVER THE AREA WED/THU WHICH WILL KEEP A DRY
FORECAST IN PLACE.

39

&&

.MARINE...
MODERATE TO STRONG ONSHORE WINDS CAN BE EXPECTED THROUGH FRIDAY
EVENING AS THE PRESSURE GRADIENT CONTINUES TO TIGHTEN WITH THE
SLOW APPROACH OF THE NEXT STORM SYSTEM. WINDS AND SEAS WILL
INCREASE TO SMALL CRAFT ADVISORY CRITERIA THIS AFTERNOON OR EARLY
THIS EVENING... SO SMALL CRAFT ADVISORY FLAGS ARE UP FOR ALL
WATERS THROUGH FRIDAY AFTERNOON. TIDE LEVELS ARE CONTINUING TO
RISE AND SHOULD REACH 1 TO 2 FEET ABOVE NORMAL ON FRIDAY.
WINDS...SEAS AND TIDES WILL COME DOWN OVER THE WEEKEND AS A COLD
FRONT APPROACHES AND MOVES THROUGH THE AREA. NORTH TO NORTHWEST
WINDS WILL DEVELOP AFTER THE FRONTAL PASSAGE AND WILL PERSIST
THROUGH THE FIRST PART OF NEXT WEEK. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      62  75  64  77  61 /  40  70  60  60  50
HOUSTON (IAH)              64  75  67  78  63 /  30  60  60  60  60
GALVESTON (GLS)            66  74  69  75  68 /  30  50  40  60  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT FRIDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
     TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
     FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...39
AVIATION/MARINE...42
Hazardous weather outlook, Apr 16, 2:13 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
313 PM CDT THU APR 16 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-172015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
313 PM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE AND INCREASING MOISTURE
LEVELS WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH THREE...FRIDAY THROUGH SATURDAY NIGHT

A SLOW MOVING UPPER LEVEL STORM SYSTEM WILL DRIFT ACROSS THE FOUR
CORNERS REGION FROM THURSDAY NIGHT TO CENTRAL OKLAHOMA ON
SATURDAY NIGHT. PERSISTENT MOIST SOUTHEASTERLY FLOW COMBINED WITH
A SERIES OF UPPER LEVEL DISTURBANCES ROTATING AROUND THE UPPER
LOW WILL RESULT IN SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS
THIS PERIOD. THE COMBINATION OF STRONG INSTABILITY AND PRONOUNCED
LOW LEVEL SHEAR WILL RESULT IN THE POTENTIAL FOR SEVERE
THUNDERSTORMS BOTH FRIDAY AND SATURDAY. THE MOST LIKELY AREAS FOR
SEVERE THUNDERSTORMS APPEAR TO BE MAINLY NORTH OF INTERSTATE 10
AND WEST OF INTERSTATE 45. THIS AREA COULD EASILY EXPAND FRIDAY
NIGHT TO ALL AREAS NORTH OF INTERSTATE 10. THE MAIN SEVERE
THREATS WILL BE STRAIGHT LINE WINDS AND HAIL...BUT SHOULD STORMS
BEGIN TO ROTATE...AN ISOLATED TORNADO MAY BE POSSIBLE.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FRIDAY AND
SATURDAY. RAINFALL AMOUNTS FOR THE ENTIRE EVENT ARE EXPECTED TO
AVERAGE 1 TO 3 INCHES...WITH ISOLATED TOTALS OF 4 TO 7 INCHES
POSSIBLE.

STRONG EASTERLY WINDS WILL RESULT IN ELEVATED TIDE LEVELS ALONG
THE UPPER TEXAS COAST AND THE SHORES OF THE BAYS ON FRIDAY.

A COLD FRONT WILL CROSS THE AREA LATE SATURDAY NIGHT ENDING THE
RAIN CHANCES AS THE THUNDERSTORM ACTIVITY SHIFTS INTO THE GULF OF
MEXICO.

.DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND SATURDAY.

The radar

The Houston radar (KHGX), 101 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Montgomery

When
April 16, 5:05 PM CST
Where
Montgomery County, 1.21 mi SSE of Granger
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
30.314, -95.471

Penny sized hail was observed at the intersection of Interstate 45 and Highway 105.

Hail, Houston

When
April 16, 7:05 PM CST
Where
Houston County, 2.39 mi SSW of Latexo
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.350, -95.490

Golfball sized hail was observed to the northwest of Crockett.

Hail, Houston

When
April 16, 7:09 PM CST
Where
Houston County, 0.69 mi N of Latexo
Measured
1.75 in hail
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.390, -95.470

Golfball sized hail was observed in Latexo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165094, 165095, 165096.